Missouri, 2008

Lightning Strike in Missouri, August 21, 2008

August 21, 2008 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed in a deep southerly wind flow of very warm and humid air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed in a deep southerly wind flow of very warm and humid air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 12:13 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 21, 12:13 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
113 PM CDT THU AUG 21 2008

.DISCUSSION...
ALL MODELS LIFT AND OPEN UP AN UPPER LEVEL DISTURBANCE/WAVE DURING
THE NEXT 36-48 HOURS. THUS THE SOUPIER/UNSTABLE AIR TO OUR SOUTH
CONTINUES TO MORE FULLY INUNDATE THE ATMOSPHERIC COLUMN OVERTOP
THE QUAD STATE...AND THIS TRANSLATES IN A CONTINUING GOOD CHANCE
FOR PCPN...ALBEIT NOT CONTINUOUS. OBVIOUSLY DURING THE DAYTIME
DIURNALLY INDUCED CONVECTION WILL HEIGHTEN PEAK POPS...AT LEAST
UNTIL SATURDAY WHEN THE TROF SORT OF WASHES OUT.

AFTER SATURDAY THE INTERPLAY ON THE NET SENSIBLE WEATHRE FOR US IS
GOING TO BE BETWEEN THE FRONT TO OUR NORTH AND FAYS APPROACH FROM
OUR SOUTH. THE MODELS CONTINUE TO FLIP BACK AND FORTH WITH
FAY...WITH THE GENERAL DAY-TO-DAY CONSENSUS BEING THAT MOST OF ITS
MOISTURE/EFFECTS LOOK TO STILL BE HELD OFF JUST TO OUR SE. THIS
WILL BE AT LEAST IN PART INFLUENCED BY THE MODELS SHOVING THE
FRONT/TROF ON THRU BY ABOUT TUE OF NEXT WEEK...SO WE FOLLOWED HPC
LEAD AND COLLABORATIVELY DIMINISHED THE POPS ACCORDINGLY...GOING
WITH A DRY FORECAST IN ALL BUT THE FAR EAST BY TUE ON. WE KEPT A
SMALL MENTION IN THE EAST TO ACCOUNT FOR THE INFLUENCE OF FAY AND
ANY LINGERING FROPA/TROF EFFECTS AS IT TOO SORT OF WASHES OUT ON
ITS PASSAGE.

AS FOR MOS WE CONTINUED TO TWEEK UPWARDS FOR DEW POINTS LIKE
SURROUNDING OFFICES...AT LEAST NEAR TO MEDIUM RANGE. A BLEND OF
MOS WORKS INTO THE COLLAB PIC/INHERITED FORECAST NICELY FOR
HIGHS/LOWS.

&&

.AVIATION...
MVFR VISIBILITIES WILL PREVAIL THROUGH THE NEXT 24 HOURS OVER THE
WESTERN HALF OF THE QUAD STATE...AS THE PESKY UPPER LOW TO OUR WEST
CONTINUES TO DRAW TROPICAL MOISTURE NORTHWARD THROUGH THE REGION.
SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TO DEVELOP OVER MOST OF
THE AREA THROUGH 15Z AND CONTINUE INTO THE EARLY AFTERNOON. A STRAY
THUNDERSTORM CANNOT BE RULED OUT...BUT ODDS ARE THAT IT WILL NOT
IMPACT ANY OF THE TERMINALS. IFR VISIBILITIES IN THE WESTERN HALF OF
THE AREA AT THE BEGINNING OF THE PERIOD WILL QUICKLY BECOME MVFR AS
THE PRECIPITATION DEVELOPS/EXPANDS. CANNOT RULE OUT A BRIEF PERIOD
OF IFR VISIBILITIES WITH THE STRONGER SHOWERS AND ANY THUNDERSTORMS.
CEILINGS ARE EXPECTED TO REMAIN AT VFR LEVELS. WINDS WILL GENERALLY
BE LIGHT FROM THE SOUTH OR SOUTHEAST THROUGH THE 24 HOUR PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 21, 3:24 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT THU AUG 21 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 AM CDT THU AUG 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST FRIDAY THROUGH MONDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Scott

When
August 21, 2:30 PM CST
Where
Scott County, Benton
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.100, -89.570

Lightning struck the 911 communications center, damaging radio and telephone equipment.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124278.